Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 14, 2014, 7:14 PM PDT for Shoshone County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 7:14 PM PDT (02:14 UTC)
- Expired
- Aug 14, 2014, 8:00 PM PDT
- In force
- 46 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Shoshone County, ID
The radar
The Missoula radar (KMSX), 115 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
346
WUUS56 KOTX 150214
SVROTX
IDC079-150300-
/O.NEW.KOTX.SV.W.0039.140815T0214Z-140815T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
714 PM PDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...
* UNTIL 800 PM PDT
* AT 710 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. WINDS OF 40 MPH IS ALSO
POSSIBLE. THIS STORM WAS LOCATED 18 MILES SOUTH OF HAUGAN...OR 29
MILES WEST OF SUPERIOR...AND MOVING NORTH AT 30 MPH. THIS WILL NOT
MOVE ACROSS INTERSTATE 90 IN SHOSHONE COUNTY...BUT REMAIN TO THE
SOUTHEAST.
* LOCATIONS IMPACTED INCLUDE...
TIN CAN CAMPGROUND...CONRAD CROSSING CAMPGROUND AND TURNER FLAT
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4704 11539 4706 11567 4738 11564 4737 11558
4735 11555 4729 11551 4728 11542 4726 11541
4727 11538 4726 11534
TIME...MOT...LOC 0210Z 189DEG 28KT 4713 11551
$$2 follow-up statements
109
WWUS56 KOTX 150253
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
753 PM PDT THU AUG 14 2014
IDC079-150300-
/O.CON.KOTX.SV.W.0039.000000T0000Z-140815T0300Z/
SHOSHONE ID-
753 PM PDT THU AUG 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR SOUTH CENTRAL SHOSHONE COUNTY...
AT 743 PM PDT...DOPPLER RADAR INDICATED A WEAKENING SEVERE
THUNDERSTORM...BUT STILL CAPABLE OF PRODUCING DIME SIZE HAIL AND
WIND GUSTS TO 40 MPH. THIS STORM IS MOVING AWAY FROM CONRAD CROSSING
CAMPGROUND...TURNER FLAT CAMP GROUND AND TIN CAN CAMP GROUND. IN
ADDITION... THIS STORM WAS LOCATED 9 MILES SOUTH OF HAUGAN...OR 24
MILES SOUTH OF THOMPSON FALLS...MOVING NORTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
THIS STORM IS NOW MOVING AWAY FROM TIN CAN CAMPGROUND...CONRAD
CROSSING CAMPGROUND AND TURNER FLAT CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4711 11537 4721 11565 4738 11564 4737 11558
4735 11555 4729 11551 4728 11542 4726 11541
4727 11538 4726 11534
TIME...MOT...LOC 0239Z 197DEG 18KT 4725 11547
$$777
WWUS56 KOTX 150300
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
800 PM PDT THU AUG 14 2014
IDC079-150308-
/O.EXP.KOTX.SV.W.0039.000000T0000Z-140815T0300Z/
SHOSHONE ID-
800 PM PDT THU AUG 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHOSHONE COUNTY
WILL EXPIRE AT 800 PM PDT...
THE STORM WHICH PROMPTED THE WARNING WILL SHORTLY MOVE INTO MINERAL
COUNTY MONTANA. THIS STORM HAS ALSO WEAKENED CONSIDERABLY. THEREFORE
THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4711 11537 4721 11565 4738 11564 4737 11558
4735 11555 4729 11551 4728 11542 4726 11541
4727 11538 4726 11534
TIME...MOT...LOC 0248Z 189DEG 28KT 4725 11547
$$
BZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:39 PM PDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 4:39 PM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
439 PM PDT THU AUG 14 2014
.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing heavy rain...hail...and gusty winds. A warm up and
drying conditions is forecast through the weekend and into early
next week...followed by a cool down and more showers and
thunderstorms after mid-week.
&&
.DISCUSSION...
Tonight through Friday night: The cut off low pressure system
over the region will move subtly from northern OR into eastern WA
from tonight into Friday. One vorticity maximum (or vort max) is
beginning to rotate around the north side of the low, while
another vort max is rotating around the base of the low. The
northern vort max is providing the lift for all the showers and
clouds northwest of a line from Bonners Ferry to Othello. Not much
in the way of lightning activity has been observed with this
showers due to the lack of heating through the first part of
today. However, some of these cells will be capable of putting
down some heavy rain and will be fairly slow moving. This will be
especially so across the east slopes of the Cascade Mtns where a
smattering of flood related products have issued through the rest
of this afternoon into this evening. This area will continue to be
wet on top of some heavy rainfall that has OCCURRED earlier in the
day; low land flooding, debris flows and even Flash Flooding
(especially near burn scars and in steep terrain) will be possible
before this band exits this evening.
The other area of focus for through this afternoon into this
evening will be for the vort max rotating around the base of the
low. We are already observing some scattered thunderstorm activity
putting out numerous lightning strikes over northeast OR. This
activity will begin to shift into eastern WA and into the ID
Panhandle through this evening. These thunderstorms will likely
contain torrential downpours and may also turn strong to severe as
we continue to heat up this afternoon. Best chances for stronger
storms will be in the ID Panhandle as far north as I-90 and
primarily east of a line from Coeur d'Alene to Lewiston. Expect
this batch of convection to continue to spread north and westward
through the overnight hours. Heavy rainfall will be possible
across the ID Panhandle and then spread primarily across the
northern mtns into the Cascades through the day on Friday. The
primary hazard tonight into Friday will be for small stream, urban
and low land flooding; as well as debris flows and even Flash
Flooding under more intense rain cores (especially with
thunderstorms)
Our coolest day will be tomorrow with the upper level low pressure
system sitting right over eastern WA; expect high temperatures in
the upper 70s to mid 80s for most locations. /SVH
Saturday through Monday: Low pressure exits to the east and the
Inland NW transitions to a west-northwest flow and comparatively
drier conditions. On Saturday the northwest flow will carry a
minor impulse across the region, while a deformation axis lingers
near the Canadian border. So look for a continued shower and
thunderstorm threat across the Canadian border counties. Some
cannot be ruled out over the far northeast side of Spokane into
the C'dA area too. In addition the west-northwest upslope flow
into the central and lower Panhandle will also warrant some low
shower and thunder chances here too. Combined with daytime
heating, and the resultant increased SBCAPE, the overall chances
will be best during the afternoon and early evening hours. The
Basin through L-C valley is expected to remain dry, with a mix of
sun and clouds. Saturday night into Sunday a stretching and
weakening trough comes toward the West Coast. How much strength it
will have upon coming into the Pacific NW is still uncertain. But
it will be enough to keep a chance of afternoon shower and
thunderstorms in the forecast across the northern mountains.
Sunday night into Monday that trough looks to sag south to join
and deepen a low off the CA coast. This leaves the Inland NW in a
more nebulous regime without any strong forcing. I kept slight
shower/thunderstorm chance alive around the immediate Canadian
border mountains where afternoon instability and deeper moisture
lingers. Without any strong forcing, however, I don't expect
anything will be too organized/widespread. Temperatures are
projected to undergo a gradual warming trend this period, pushing
above normal going into the first part of next week. /J. Cote'
Monday night through Thursday...Model agreement between the GFS
and latest ECMWF is reasonable in depicting the overall flow
regime. The region begins Monday night in a dead zone or weak
westerly flow regime between an upper low near or over northern
California and the weak westerly polar storm track over British
Columbia. This argues for a benign but continued mild overnight
period and another warm daytime on Tuesday with no easily
identifiable forcing for any significant threat of precipitation.
Tuesday night appears to hold a pattern shift to a more polar
dominated troffy regime heralded Tuesday evening by a generally
dry cold front which will cause breezy and gusty Cascade gap winds
with a small chance of showers on the Cascade Crest. Wednesday
will be the tricky day to forecast. Both models begin to carve out
a broad trough over the Northwest USA...but the ECMWF is shallower
and more subtle than the GFS at least initially. The safe bet at
this time is the beginning of a cool down as the low level
thermal axis is shoved east into Montana...and the introduction of
isolated to scattered mountain thunderstorms especially near the
Canadian Border. By Thursday both models are on board in
deepening the arriving trough to subject the forecast area to a
more showery and definitely cooler weather regime....to a few
degrees below normal by Thursday afternoon. /Fugazzi
&&
.AVIATION...
00Z TAFS: A low pressure system centered over Washington will
keep showers over the region into tomorrow. From 00Z to 03Z
tonight and again after 18Z Friday isolated to scattered thunderstorms
will develop amongst these showers. Axis of scattered thunderstorm
activity will likely be over the Idaho Panhandle with isolated
thunderstorms possible elsewhere. Ceilings should remain VFR for
the most part but brief MVFR ceilings cannot be ruled out near
stronger thunderstorms and the thunderstorms may produce small
hail. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 77 62 83 62 87 / 70 80 30 10 10 10
Coeur d'Alene 60 76 59 80 59 85 / 70 80 30 20 10 10
Pullman 58 78 56 82 55 86 / 70 70 20 10 10 0
Lewiston 64 84 65 89 66 93 / 80 50 20 10 10 10
Colville 59 81 56 86 57 90 / 60 80 60 50 30 10
Sandpoint 59 73 53 77 52 81 / 80 80 60 50 30 20
Kellogg 58 71 58 76 58 81 / 80 80 50 30 20 10
Moses Lake 62 84 62 89 63 92 / 40 40 20 10 10 0
Wenatchee 65 83 67 89 69 92 / 50 50 20 10 10 0
Omak 64 83 65 88 65 93 / 50 70 50 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 14, 4:24 PM PDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 424 PM PDT THU AUG 14 2014 IDZ001>004-026-027-WAZ031>038-041>044-151400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 424 PM PDT THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. STORMS WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL.
In the hours before
Local storm report, Aug 14, 3:38 PM PDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG TENSED 47.16N 116.92W
08/12/2014 BENEWAH ID CO-OP OBSERVER
SECTION OF WALL AND ROOF BLOWN OFF TRIBAL
MAINTENANCE SHOP.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 14, 3:39 PM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 S TENSED 47.15N 116.92W
08/12/2014 BENEWAH ID CO-OP OBSERVER
SEVERAL LARGE BRANCHES BLOWN DOWN NEAR
WASTEWATER PLANT.
&&
NWS SPOKANE WA
IRIS SYSTEMSpecial weather statement, Aug 14, 3:57 PM PDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
357 PM PDT THU AUG 14 2014
IDZ026-027-150015-
LEWISTON AREA ID-LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
357 PM PDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND EAST CENTRAL
NEZ PERCE COUNTIES UNTIL 515 PM PDT...
AT 357 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF CRAIGMONT...OR 14 MILES NORTHWEST OF GRANGEVILLE...
MOVING NORTH AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEZPERCE AND MOHLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4617 11625 4617 11630 4619 11633 4620 11642
4616 11648 4646 11636 4641 11630 4641 11619
4630 11613 4626 11607 4621 11610 4621 11615
4615 11620
TIME...MOT...LOC 2257Z 199DEG 20KT 4605 11637
COTELocal storm report, Aug 14, 4:54 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 SE NEZPERCE 46.21N 116.21W
08/14/2014 E1.00 INCH LEWIS ID TRAINED SPOTTER
QUARTER SIZE HAIL AND GUSTY WINDS REPORTED FROM
THUNDERSTORM.
&&
FLIEHMANLocal storm report, Aug 14, 6:23 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG LAPWAI 46.40N 116.80W
08/13/2014 NEZ PERCE ID COUNTY OFFICIAL
WHISKEY BARREL THAT WAS FULL OF DIRT AND FLOWERS AND WAS
TIED DOWN WAS BLOWN OVER. PEA SIZE HAIL.
&&
LNISBETSpecial weather statement, Aug 14, 6:35 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT THU AUG 14 2014
IDZ004-150215-
CENTRAL PANHANDLE MOUNTAINS ID-
635 PM PDT THU AUG 14 2014
...SPECIAL WEATHER STATEMENT...
AT 627 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
MOVING NORTH INTO THE SOUTH PART OF SHOSHONE COUNTY. THIS STORM WILL
REMAIN SOUTH OF INTERSTATE 90....REACHING AS FAR NORTH AS CALDER AND
AVERY BY 730 PM PDT.
DIME SIZE HAIL AND WINDS AROUND 40 MPH WILL BE LIKELY WITH THIS
STORM.
LAT...LON 4694 11603 4695 11603 4719 11613 4722 11577
4693 11573
TIME...MOT...LOC 0127Z 172DEG 23KT 4689 11587
BZThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:35 PM PDT | Special Weather Statement | OTX | Shoshone | 40 min |
| Aug 15, 1:40 PM PDT | Special Weather Statement | OTX | Boundary | 50 min |
| Aug 15, 1:47 PM PDT | Special Weather Statement | OTX | Boundary | 43 min |
| Aug 15, 2:01 PM PDT | Areal Flood Advisory | OTX | Kootenai | 119 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.